Cara Nurse, Last night, on a date, I almost gakked on the gnocchi in a trendy Tuscan trattoria. I know that bouts of nausea are part and parcel of life with HIV, but things are getting out of hand. Words of wisdom, white-clad one?
—Tummy in Tumult
My Lord, how familiar I am with riding the wicked waves of nausea and finding relief in the shape of a cool, white porcelain toilet bowl. I betray no secret of the universe when I tell you that, alas, nausea strikes us all, AIDSy or not. In fact, after pain it is the complaint people report most to their physicians. Common causes: viruses such as influenza, as well as anesthesia, migraine, chemotherapy, motion sickness, food allergies, food poisoning, bulimia and, yes, medications. Sad to say, in the case of anti-HIV drugs, the list of potential stomach-turners is as long as Nurse’s favorite urologist’s, er, tongue depressor. It spans the AIDS alphabet from acyclovir to Zerit.
But don’t let that queasy feeling prevent you from keeping up your 24/7 assault on Mr. Virus. First step: Tranquilize your GI tract by eating smaller, more frequent meals, drug regimen permitting. Develop a taste for less spicy and colder foods, and make mealtime relaxing. Indulge in a preprandial (get out your dictionary, darlings) glass of (filtered) water with a lemon twist—it’s simple, elegant and said to settle the stomach.
Next up are the antinausea pills, powders and potions: Nutritional supplements such as L-acidophilus and L-glutamine, available at your local health food store, make for a happy gut. Capsules of dried ginger root are another au naturel remedy for roiling innards; depending on your queasy quotient, take one or two 500-mg capsules twice a day with food. Needless to say, many HIVers are among the teeming, reeking multitude that, illegal as it is, swear by the antinausea (and appetite-stimulating) power of marijuana, whose active ingredient can be had by ’scrip in the form of Marinol. Harder drugs—Compazine, Phenergan suppositories and Zofran, for example—are widely prescribed, though their effectiveness may vary depending on what’s making you sick. A new drug from Merck, MK-869—one of a class mysteriously called “substance-P antagonists”—delivers a rare one-two punch: It reduces nausea and vomiting.
Having brought up that odious “v” word, I may as well tell that though the two are often linked, nausea does not always end in a Technicolor yawn; different programs in the brain, in fact, control the two processes. Still, a few tips about upchuck now may help you as you scramble for the airplane “comfort” bag later. The worst thing about it is not the sight, sound, smell, sensation or taste; it’s the risk of dehydration and weight loss. Keep up your fluid intake by sipping ginger ale or sucking on ice chips. Once the heaves let up a bit, nibble on toast or crackers, and nurse apple juice, bouillon, popsicles or gelatin. When those stay put, move on to bananas, rice or applesauce. Tart foods such as dill pickles and lemons may stifle nausea and stimulate appetite. Obviously, when vomit is the soup du jour, avoid smoking, cocktails and caffeine—not to mention aspirin, greasy foods and dairy products—until your GI tempest passes.
Nota bene: Give doc a holler if you don’t pee or can’t keep down liquids for 12 hours or more, if your temperature is 102 plus, if you barf black coffee grounds, if vomiting commenced after a head injury, if your skin or eyes are yellow, if you have severe stomach pains, or if those hateful heaves persist for three days or longer.